Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 179, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 8, 2008, 10:01 AM CDT for Montgomery County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2008, 10:01 AM CDT (15:01 UTC)
- Expired
- Oct 8, 2008, 10:18 AM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 081501
TORBMX
ALC101-081530-
/O.NEW.KBMX.TO.W.0179.081008T1501Z-081008T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT WED OCT 8 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MONTGOMERY...
* UNTIL 1030 AM CDT
* AT 1001 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PINTLALA...OR 12
MILES EAST OF HAYNEVILLE...MOVING NORTHEAST AT 23 MPH.
* THE TORNADO WILL BE NEAR...
SNOWDOUN...HOPE HULL AND DANNELLY FIELD BY 1010 AM CDT...
WOODCREST BY 1015 AM CDT...
PINEDALE AND MONTGOMERY BY 1025 AM CDT...
AUBURN UNIVERSITY IN MONTGOMERY...7 MILES SOUTH OF MONTGOMERY
ZOO...7 MILES SOUTH OF BOYLSTON AND 8 MILES WEST OF MOUNT MEIGS BY
1030 AM CDT...
THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 164 THROUGH 173...
AND INTERSTATE 85 EXIT NUMBERS 1 THROUGH 11.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3212 8641 3214 8640 3225 8640 3226 8643
3227 8645 3249 8625 3234 8605 3208 8635
TIME...MOT...LOC 1501Z 221DEG 20KT 3221 8636
$$1 follow-up statement
000
WWUS54 KBMX 081518
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1018 AM CDT WED OCT 8 2008
ALC101-081528-
/O.CAN.KBMX.TO.W.0179.000000T0000Z-081008T1530Z/
MONTGOMERY AL-
1018 AM CDT WED OCT 8 2008
...THE TORNADO WARNING FOR NORTHERN MONTGOMERY COUNTY IS CANCELLED...
THIS INCLUDES INTERSTATE 65 EXIT NUMBERS 164 THROUGH 173...
AND INTERSTATE 85 EXIT NUMBERS 1 THROUGH 11.
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.
LAT...LON 3212 8641 3214 8640 3225 8640 3226 8643
3227 8645 3249 8625 3234 8605 3208 8635
TIME...MOT...LOC 1518Z 221DEG 20KT 3228 8628
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 8, 6:45 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Oct 8, 6:45 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 AM CDT WED OCT 8 2008 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... STARTING OFF UNSEASONABLE WARM WITH DEEP GULF MOISTURE CONTINUING TO STREAM UP ACROSS THE AREA. UPPER LOW JUST TO OUR WEST...WITH ASSOCIATED SURFACE COLD FRONT...IS CONVERTING THE DEEP MOISTURE INTO SHOWERS AT THE MOMENT FOR US. SAID UPPER LOW/FRONT WILL SLOWLY TREK OVER CENTRAL ALABAMA TODAY. AS THE LOW MOVES ACROSS AND THE SUN POPS UP...EXPECT SHOWERS TO TURN INTO STORMS. BY LATE MORNING...SOME STORMS COULD BE ON THE STRONG SIDE...WITH GUSTY WINDS...IN THE SE PORTION OF THE AREA. FOR PLANNING PURPOSES...NOT EXPECTING AN ALL DAY RAIN FOR EVERYONE. BACK EDGE OF CONVECTION IS ON THE ALABAMA LINE NOW. FOLKS ACROSS THE WEST WILL BE RAIN FREE BY NOON. FOLKS IN THE EAST...PLAN ON PERIODS OF RAIN. THE UPPER LOW WILL CONTINUE TO BE A PLAYER IN THE FORECAST THROUGH THE WEEKEND. BY EARLY SATURDAY THE LOW IS EXPECTED TO BE IN THE VICINITY OF THE GA COAST. CONCURRENTLY A RIDGE WILL BE IN THE PROCESS OF BUILDING OVER THE TOP OF IT. AS THE RIDGE BUILDS OVER...THE LOW WILL BE FORCED BACK TO THE WEST. WE WILL SEE AN INCREASE IN CLOUDS BY SATURDAY NIGHT...WITH EVEN A SLIGHT CHANCE OF RAIN IN THE SOUTHEAST. BY SUNDAY THE UPPER LOW FLATTENS...BUT WE WILL STILL BE LEFT WITH RESIDUAL CLOUDS/MOISTURE. TEMPS THROUGH THE PERIOD...ESPECIALLY OVERNIGHT LOWS...WILL BE ABOVE TO WELL ABOVE NORMAL. JONES/90 && .AVIATION...12Z TAF DISCUSSION. UPPER LEVEL TROF WILL PUSH INTO WEST ALABAMA THIS MORNING. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AHEAD OF THE TROF AXIS. RAIN SHOULD END ACROSS AREAS WEST OF I-65 BY 15Z WITH MOST OF THE RAIN ENDING ACROSS EAST ALABAMA BY 18Z. THERE IS A CHANCE FOR RE-DEVELOPMENT OF TSTMS BETWEEN 15Z AND 21Z IN THE KMGM AND KTOI AREAS. WIDESPREAD CIGS 1000-1500 FEET AGL THRU 17Z WITH LCL CIGS BLO 1000 FEET. CIGS SHOULD RISE TO ABOVE 3000 FEET MOST SITES AFTER 17Z. POSSIBILITY OF LOW CLOUDS AND FOG FORMING LATER TONIGHT DUE TO RESIDUAL LOW LEVEL MOISTURE...BUT CONFIDENCE NOT ENOUGH TO INCLUDE IN TAFS AT THIS TIME. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 59 77 58 83 / 80 40 0 0 10 ANNISTON 73 60 78 60 83 / 90 40 0 0 10 BIRMINGHAM 75 61 77 63 84 / 70 20 0 0 10 TUSCALOOSA 77 61 81 61 85 / 50 10 0 10 10 CALERA 75 61 78 62 83 / 70 20 0 0 10 AUBURN 73 61 75 64 82 / 90 20 0 0 10 MONTGOMERY 78 62 80 63 84 / 80 10 0 0 10 TROY 77 60 80 60 84 / 80 10 0 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 8, 4:53 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 AM CDT WED OCT 8 2008 ALZ011>015-017>050-090000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 453 AM CDT WED OCT 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE FROM 9 AM THROUGH 4 PM TODAY FOR AREAS SOUTH OF A LINE FROM WHITE HALL...TO TALLASSEE...TO AUBURN. THE MAIN THREAT WILL BE WIND GUSTS TO 40 MPH. AN UPPER LEVEL IMPULSE WILL MOVE INTO WEST ALABAMA THIS MORNING AND TRIGGER THUNDERSTORMS ACROSS AREAS MAINLY EAST OF I-65 LATER THIS MORNING. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS SOUTHEAST ALABAMA FOR A FEW STRONG STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:28 PM CDT | Tornado Warning | BMX | Fayette, Marion | 17 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.